• Previous Article
    Theoretical and numerical studies for energy estimates of the shallow water equations with a transmission boundary condition
  • DCDS-S Home
  • This Issue
  • Next Article
    Spectra of structured diffusive population equations with generalized Wentzell-Robin boundary conditions and related topics
doi: 10.3934/dcdss.2020163

Pest control by generalist parasitoids: A bifurcation theory approach

1. 

Department of Mathematics, Colgate University, 13 Oak Dr, Hamilton, NY 13346, USA

2. 

Department of Mathematics and Statistics, McMaster University, 1280 Main St. West, Hamilton, ON L8S 4K1, Canada

Received  March 2019 Published  December 2019

Magal et al. [13] studied both spatial and non-spatial host-parasitoid models motivated by biological control of horse-chestnut leaf miners that have spread through Europe. In the non-spatial model, they considered pest control by predation of leaf miners by a generalist parasitoid with a Holling type II functional (Monod) response. They showed that there can be at most six equilibrium points and discussed local stability. We revisit their model in the non-spatial case, identify cases missed in their investigation and discuss consequences for possible pest control strategies. Both the local stability of equilibria and global properties are considered. We use a bifurcation theoretical approach and provide analytical expressions for fold and Hopf bifurcations and for the criticality of the Hopf bifurcations. Our numerical results show very interesting dynamics resulting from codimension one bifurcations including: Hopf, fold, transcritical, cyclic-fold, and homoclinic bifurcations as well as codimension two bifurcations including: Bautin and Bogdanov-Takens bifurcations, and a codimension three Bogdanov-Takens bifurcation.

Citation: Gunog Seo, Gail S. K. Wolkowicz. Pest control by generalist parasitoids: A bifurcation theory approach. Discrete & Continuous Dynamical Systems - S, doi: 10.3934/dcdss.2020163
References:
[1]

W. A. Coppel, Stability and Asymptotic Behaviour of Differential Equations, D. C. Heath and Co., Boston, Mass, 1965.  Google Scholar

[2]

D. R. Curtiss, Recent extensions of Descartes' rule of signs, Ann. of Math., 19 (1918), 251-278.  doi: 10.2307/1967494.  Google Scholar

[3]

H. Dulac, Sur les cycles limites, Bull Soc. Math. France, 51 (1923), 45-188.   Google Scholar

[4]

B. Ermentrout, Simulating, Analyzing, and Animating Dynamical Systems: A Guide to XPPAUT for Researchers and Students, Software, Environments, and Tools, 14. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2002. doi: 10.1137/1.9780898718195.  Google Scholar

[5]

G. W. Harrison, Global stability of predator-prey interactions, J. Math. Biol., 8 (1979), 159-171.  doi: 10.1007/BF00279719.  Google Scholar

[6]

S. A. Hausman, Leaf-mining insects, Sci. Mon., 53 (1941), 73-75.   Google Scholar

[7]

C. S. Holling, The components of predation as revealed by a study of small-mammal predation of the European pine sawfly, Can. Entomol., 91 (1959), 293-320.  doi: 10.4039/Ent91293-5.  Google Scholar

[8]

C. S. Holling, Some characteristics of simple types of predation and parasitism, Can. Entomol., 91 (1959), 385-398.  doi: 10.4039/Ent91385-7.  Google Scholar

[9]

Ipe, The Ipe extensible drawing editor, http://ipe.otfried.org/. Google Scholar

[10]

M. W. Johnson, Biological control of Liriomyza leafminers in the Pacific basin, Micronesica Suppl., 4 (1993), 81-92.   Google Scholar

[11]

Y. A. Kuznetsov, Elements of Applied Bifurcation Theory, Applied Mathematical Sciences, 112. Springer-Verlag, New York, 1995. doi: 10.1007/978-1-4757-2421-9.  Google Scholar

[12]

J. P. LaSalle, The extent of asymptotic stability, Proc. Nat. Acad. Sci. U.S.A., 46 (1960), 363-365.  doi: 10.1073/pnas.46.3.363.  Google Scholar

[13]

C. Magal, C. Cosner, S. G. Ruan and J. Casas, Control of invasive hosts by generalist parasitoids, Math. Med. Biol., 36 (2019). doi: 10.1093/imammb/dqm011.  Google Scholar

[14]

MAPLE, Maplesoft, A Division of Waterloo Maple Inc., Waterloo, Ontario, 2017. Google Scholar

[15]

MATLAB, Version 8.1.0.604 (R2013a), The MathWorks, Inc., Natick, Massachusetts, 2013. Google Scholar

[16]

L. Perko, Differential Equations and Dynamical Systems, Second edition, Texts in Applied Mathematics, 7. Springer-Verlag, New York, 1996. doi: 10.1007/978-1-4684-0249-0.  Google Scholar

[17]

J. C. Schread, Leaf Miners and Their Control, Technical Report 693, Bulletin of the Connecticut Agricultural Experiment Station, New Haven, 1968. Google Scholar

[18]

G. Seo and G. S. K. Wolkowicz, Sensitivity of the dynamics of the general Rosenzweig-MacArthur model to the mathematical form of the functional response: A bifurcation theory approach, J. Math. Biol., 76 (2018), 1873-1906.  doi: 10.1007/s00285-017-1201-y.  Google Scholar

show all references

References:
[1]

W. A. Coppel, Stability and Asymptotic Behaviour of Differential Equations, D. C. Heath and Co., Boston, Mass, 1965.  Google Scholar

[2]

D. R. Curtiss, Recent extensions of Descartes' rule of signs, Ann. of Math., 19 (1918), 251-278.  doi: 10.2307/1967494.  Google Scholar

[3]

H. Dulac, Sur les cycles limites, Bull Soc. Math. France, 51 (1923), 45-188.   Google Scholar

[4]

B. Ermentrout, Simulating, Analyzing, and Animating Dynamical Systems: A Guide to XPPAUT for Researchers and Students, Software, Environments, and Tools, 14. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2002. doi: 10.1137/1.9780898718195.  Google Scholar

[5]

G. W. Harrison, Global stability of predator-prey interactions, J. Math. Biol., 8 (1979), 159-171.  doi: 10.1007/BF00279719.  Google Scholar

[6]

S. A. Hausman, Leaf-mining insects, Sci. Mon., 53 (1941), 73-75.   Google Scholar

[7]

C. S. Holling, The components of predation as revealed by a study of small-mammal predation of the European pine sawfly, Can. Entomol., 91 (1959), 293-320.  doi: 10.4039/Ent91293-5.  Google Scholar

[8]

C. S. Holling, Some characteristics of simple types of predation and parasitism, Can. Entomol., 91 (1959), 385-398.  doi: 10.4039/Ent91385-7.  Google Scholar

[9]

Ipe, The Ipe extensible drawing editor, http://ipe.otfried.org/. Google Scholar

[10]

M. W. Johnson, Biological control of Liriomyza leafminers in the Pacific basin, Micronesica Suppl., 4 (1993), 81-92.   Google Scholar

[11]

Y. A. Kuznetsov, Elements of Applied Bifurcation Theory, Applied Mathematical Sciences, 112. Springer-Verlag, New York, 1995. doi: 10.1007/978-1-4757-2421-9.  Google Scholar

[12]

J. P. LaSalle, The extent of asymptotic stability, Proc. Nat. Acad. Sci. U.S.A., 46 (1960), 363-365.  doi: 10.1073/pnas.46.3.363.  Google Scholar

[13]

C. Magal, C. Cosner, S. G. Ruan and J. Casas, Control of invasive hosts by generalist parasitoids, Math. Med. Biol., 36 (2019). doi: 10.1093/imammb/dqm011.  Google Scholar

[14]

MAPLE, Maplesoft, A Division of Waterloo Maple Inc., Waterloo, Ontario, 2017. Google Scholar

[15]

MATLAB, Version 8.1.0.604 (R2013a), The MathWorks, Inc., Natick, Massachusetts, 2013. Google Scholar

[16]

L. Perko, Differential Equations and Dynamical Systems, Second edition, Texts in Applied Mathematics, 7. Springer-Verlag, New York, 1996. doi: 10.1007/978-1-4684-0249-0.  Google Scholar

[17]

J. C. Schread, Leaf Miners and Their Control, Technical Report 693, Bulletin of the Connecticut Agricultural Experiment Station, New Haven, 1968. Google Scholar

[18]

G. Seo and G. S. K. Wolkowicz, Sensitivity of the dynamics of the general Rosenzweig-MacArthur model to the mathematical form of the functional response: A bifurcation theory approach, J. Math. Biol., 76 (2018), 1873-1906.  doi: 10.1007/s00285-017-1201-y.  Google Scholar

Figure 1.  Graphs of the host nullcline, $ F(N) $, drawn in a thick solid curve and the parasitoid nullcline, $ G(N) $, drawn in a thin solid curve for model (2.1) with the Holling type Ⅱ functional response
Figure 2.  The number of coexistence equilibria, denoted by $ E^* $, in different regions of the $ K_1K_2 $-plane. $ \mathcal{C}_1 $ (thick solid curve) and $ \mathcal{C}_2 $ (thin solid curve) indicate branches of saddle-node bifurcations and the dot-dashed line indicates a branch of transcritical bifurcations. In the white regions, no coexistence equilibria exist and the prey-extinction equilibrium $ E_{K_2} $ is globally asymptotically stable. See (2.11) for $ \theta_{1, 2} $ and $ \kappa $
Figure 3.  Phase portrait analysis when (a) $ K_{1}<1/b $ and (b) $ K_{1}>1/b $ and there are no coexistence equilibria, demonstrating the global stability of the host-free (or pest-free) equilibrium $ E_{K_{2}} = (0, K_{2}) $
Figure 4.  Two-parameter bifurcation diagram in the $ K_1K_2 $-plane. The parameter values used here are $ a = 0.4, b = 8, r_1 = 2, r_2 = 0.04, $ and $ \gamma = 10 $. A thick (thin) solid curve represents a branch of super-critical (sub-critical) Hopf bifurcations, denoted by $ H^+ $ ($ H^- $). Curves of fold bifurcations (FB) are shown as dotted curves. The dot-dashed line indicates the line of transcritical bifurcations (TB). The cyclic-fold bifurcations (CFB) is shown as a dotted curve. The curve of homoclinic bifurcations is depicted as a thick grey solid curve and the neutral saddle curve is the dot-dashed curve. In each region of the bifurcation diagram, the symbol $ {\bf R}(i, j) $ shows the number of equilibria ($ i = 3, 4, 5, 6 $) and the number of limit cycles ($ j = 0, 1, 2 $). When there is a unique limit cycle, the stability of the limit cycle is indicated by a superscript: S for stable and U for unstable
Figure 5.  Representative phase portraits and a caricature of the bifurcation diagram in Figure 4, emphasizing different dynamics in the different regions separated by the bifurcation curves. In each phase portrait, open circles indicate unstable equilibria and filled circles denote stable equilibria. The labels in the figure legend have the same meaning as in Figure 4
Figure 6.  Representative phase portraits of system (2.1) on the bifurcation curves between the regions in Figure 5, that involve a homoclinic orbit. The open and closed circles have the same interpretation as in Figure 5
Figure 7.  (a)-(d) Phase portraits for model (2.1). Host nullclines (thick solid curves) and parasitoid nullclines (dashed curves). $ K_2 = 1.14408169 $ and in (a) $ K_1 = 0.3 $, (b) $ K_1 = 0.6 $, (c) $ K_1 = 0.871 $, and (d) $ K_1 = 0.9 $. All of the other parameters are the same as in the two-parameter bifurcation diagram shown in Figure 4. Equilibria can be found at the intersection of the host and parasitoid nullclines. Filled circles indicate stable equilibria and open circles indicate unstable equilibria. SLC and ULC indicate stable and unstable limit cycles, respectively. (e) One-parameter bifurcation diagram with $ K_1 $ as the bifurcation parameter. Branches of stable equilibria are drawn using thick solid curves and unstable equilibria are drawn using thin solid curves. The largest and smallest values of the $ N $-coordinate of the orbitally asymptotically stable limit cycles are shown using filled circles and of the unstable limit cycles using open circles. $ H^+ $ and $ H^- $ indicate super- and sub-critical Hopf bifurcations, respectively. CFB indicates the cyclic-fold bifurcation (or saddle-node bifurcation of limit cycles)
Figure 8.  (a)–(d) Phase portraits for model (2.1): $ K_2 = 1.3 $. All of the other parameters are the same as in Figures 4 and 7, except (a) $ K_1 = 0.8 $, (b) $ K_1\approx 1.1474041 $, (c) $ K_1 = 1.5 $, and (d) $ K_1 = 2.5 $. Nullclines curves and equilibria are indicated as in Figure 7. (e) One-parameter bifurcation diagram: HC and FB indicate homoclinic and fold bifurcations, respectively. Bifurcation curves are indicated and labelled as in Figure 7
Figure 9.  An example illustrating the missing case in [13]. Consider the following parameters: $ a = 0.5, b = 0.5, r_1 = 8, r_2 = 2, \gamma = 1.1, K_1 = 5, $ and $ K_2 = 16.2 $. The graph of the host, $ F(N) $, (leaf miners) nullcline is drawn as a solid thick curve and the parasitoid, $ G(N) $, nullcline is a solid thin curve. The maximum of $ F(N) $ occurs at $ \frac{1}{2}(K_2-\frac{1}{b}) = 1.5 $. Equilibria can be found at the intersections of the host and parasitoid nullclines. There are two coexistence equilibria even though $ K_2>r_1/a = 16 $ and $ B = G(1.5)\approx 20.01857>19.6 = F(1.5) = A $. $ F(N) $ and $ G(N) $ intersect at 0.4513580760 and 1.067501870. Both of these points lie to the left of the maximum of $ F(N) $. The corresponding coexistence equilibria $ (N_i^*, P_i^*), \ i = 1, 2 $ are $ (1.0675, 19.3) $ and $ (0.4514, 17.84) $, respectively
Figure 10.  Discrepancy (hatched region) between the graphs of $ A = B $ in [13] and the portion of the fold curve, $ \mathcal{C}_1 $, above the curve of transcritical bifurcations (TB) in the two-parameter bifurcation diagram. The parameter values are the same as the ones used in Figure 9. Magal et al. [13] claim that there are no interior equilibria in the hatched region. However, there are actually two interior equilibria in that region
Figure 11.  The number of $ E^* $ in different regions on the $ K_1K_2 $-plane, using Descartes' rule of signs in cases, (a) $ \gamma\le r_2 b/(2a) $, (b) $ r_2b/(2a)<\gamma <r_2 b/a $, and (c)$ \gamma \ge r_2b/a $. $ Z_1 (K_1) $ is defined in (A.3b) and $ \kappa $ in (A.4). There are no $ E^* $ in the white regions
Figure 12.  Possible graphs of $ L(N) = N^3+AN^2+BN $ for $ N>0 $
Table 1.  Stability of equilibria in model (2.1)
Equilibrium Stability
$ E_0 = (0, 0) $ Unstable node
$ E_{K_1} = (K_1, 0) $ Saddle point
$ E_{K_2} = (0, K_2) $ Stable node if $ K_2 >r_1/a $; Saddle point if K2 < r1/a
$ E^* = (N^*, P^*) $
Equilibrium Stability
$ E_0 = (0, 0) $ Unstable node
$ E_{K_1} = (K_1, 0) $ Saddle point
$ E_{K_2} = (0, K_2) $ Stable node if $ K_2 >r_1/a $; Saddle point if K2 < r1/a
$ E^* = (N^*, P^*) $
Table 2.  Conditions of the number of positive equilibria ($ E^* $) using Descartes' rule of signs
Number of $ E^* $ Conditions
No $ E^* $ $ K_1 < 2/b $ and $ K_2 > \max\{Z_1, r_1/a \} $
One $ E^* $ (ⅰ) $ K_1 >2/b $ and $ K_2 <\min\{ Z_1, r_1/a\} $
(ⅱ) $ K_1 <2/b $ and either
$ Z_1 <K_2 <r_1/a $ or $ K_2 <\min\{ Z_1, r_1/a\} $
Two or no $ E^* $ (ⅰ) $ K_1 >2/b $ and either
$ r_1/a <K_2 <Z_1 $ or $ K_2 >\max\{Z_1, r_1/a \} $
(ⅱ) $ K_1 <2/b $ and $ r_1/a <K_2 <Z_1 $
Three or one $ E^* $ $ K_1 >2/b $ and $ Z_1 <K_2 <r_1/a $
Number of $ E^* $ Conditions
No $ E^* $ $ K_1 < 2/b $ and $ K_2 > \max\{Z_1, r_1/a \} $
One $ E^* $ (ⅰ) $ K_1 >2/b $ and $ K_2 <\min\{ Z_1, r_1/a\} $
(ⅱ) $ K_1 <2/b $ and either
$ Z_1 <K_2 <r_1/a $ or $ K_2 <\min\{ Z_1, r_1/a\} $
Two or no $ E^* $ (ⅰ) $ K_1 >2/b $ and either
$ r_1/a <K_2 <Z_1 $ or $ K_2 >\max\{Z_1, r_1/a \} $
(ⅱ) $ K_1 <2/b $ and $ r_1/a <K_2 <Z_1 $
Three or one $ E^* $ $ K_1 >2/b $ and $ Z_1 <K_2 <r_1/a $
[1]

Jicai Huang, Sanhong Liu, Shigui Ruan, Xinan Zhang. Bogdanov-Takens bifurcation of codimension 3 in a predator-prey model with constant-yield predator harvesting. Communications on Pure & Applied Analysis, 2016, 15 (3) : 1041-1055. doi: 10.3934/cpaa.2016.15.1041

[2]

Bing Zeng, Shengfu Deng, Pei Yu. Bogdanov-Takens bifurcation in predator-prey systems. Discrete & Continuous Dynamical Systems - S, 2019  doi: 10.3934/dcdss.2020130

[3]

Min Lu, Chuang Xiang, Jicai Huang. Bogdanov-Takens bifurcation in a SIRS epidemic model with a generalized nonmonotone incidence rate. Discrete & Continuous Dynamical Systems - S, 2019  doi: 10.3934/dcdss.2020115

[4]

Joaquín Delgado, Eymard Hernández–López, Lucía Ivonne Hernández–Martínez. Bautin bifurcation in a minimal model of immunoediting. Discrete & Continuous Dynamical Systems - B, 2020, 25 (4) : 1397-1414. doi: 10.3934/dcdsb.2019233

[5]

Qiuyan Zhang, Lingling Liu, Weinian Zhang. Bogdanov-Takens bifurcations in the enzyme-catalyzed reaction comprising a branched network. Mathematical Biosciences & Engineering, 2017, 14 (5&6) : 1499-1514. doi: 10.3934/mbe.2017078

[6]

Flaviano Battelli. Saddle-node bifurcation of homoclinic orbits in singular systems. Discrete & Continuous Dynamical Systems - A, 2001, 7 (1) : 203-218. doi: 10.3934/dcds.2001.7.203

[7]

Flaviano Battelli, Claudio Lazzari. On the bifurcation from critical homoclinic orbits in n-dimensional maps. Discrete & Continuous Dynamical Systems - A, 1997, 3 (2) : 289-303. doi: 10.3934/dcds.1997.3.289

[8]

Hebai Chen, Xingwu Chen, Jianhua Xie. Global phase portrait of a degenerate Bogdanov-Takens system with symmetry. Discrete & Continuous Dynamical Systems - B, 2017, 22 (4) : 1273-1293. doi: 10.3934/dcdsb.2017062

[9]

Hebai Chen, Xingwu Chen. Global phase portraits of a degenerate Bogdanov-Takens system with symmetry (Ⅱ). Discrete & Continuous Dynamical Systems - B, 2018, 23 (10) : 4141-4170. doi: 10.3934/dcdsb.2018130

[10]

Rui Dilão, András Volford. Excitability in a model with a saddle-node homoclinic bifurcation. Discrete & Continuous Dynamical Systems - B, 2004, 4 (2) : 419-434. doi: 10.3934/dcdsb.2004.4.419

[11]

Pablo Aguirre, Bernd Krauskopf, Hinke M. Osinga. Global invariant manifolds near a Shilnikov homoclinic bifurcation. Journal of Computational Dynamics, 2014, 1 (1) : 1-38. doi: 10.3934/jcd.2014.1.1

[12]

S. Secchi, C. A. Stuart. Global bifurcation of homoclinic solutions of Hamiltonian systems. Discrete & Continuous Dynamical Systems - A, 2003, 9 (6) : 1493-1518. doi: 10.3934/dcds.2003.9.1493

[13]

Yuxiao Guo, Ben Niu. Bautin bifurcation in delayed reaction-diffusion systems with application to the segel-jackson model. Discrete & Continuous Dynamical Systems - B, 2019, 24 (11) : 6005-6024. doi: 10.3934/dcdsb.2019118

[14]

Patrick M. Fitzpatrick, Jacobo Pejsachowicz. Branching and bifurcation. Discrete & Continuous Dynamical Systems - S, 2019, 12 (7) : 1955-1975. doi: 10.3934/dcdss.2019127

[15]

Shigui Ruan, Junjie Wei, Jianhong Wu. Bifurcation from a homoclinic orbit in partial functional differential equations. Discrete & Continuous Dynamical Systems - A, 2003, 9 (5) : 1293-1322. doi: 10.3934/dcds.2003.9.1293

[16]

Fatihcan M. Atay. Delayed feedback control near Hopf bifurcation. Discrete & Continuous Dynamical Systems - S, 2008, 1 (2) : 197-205. doi: 10.3934/dcdss.2008.1.197

[17]

Jianfeng Huang, Yulin Zhao. Bifurcation of isolated closed orbits from degenerated singularity in $\mathbb{R}^{3}$. Discrete & Continuous Dynamical Systems - A, 2013, 33 (7) : 2861-2883. doi: 10.3934/dcds.2013.33.2861

[18]

Ming Zhao, Cuiping Li, Jinliang Wang, Zhaosheng Feng. Bifurcation analysis of the three-dimensional Hénon map. Discrete & Continuous Dynamical Systems - S, 2017, 10 (3) : 625-645. doi: 10.3934/dcdss.2017031

[19]

Gian-Italo Bischi, Laura Gardini, Fabio Tramontana. Bifurcation curves in discontinuous maps. Discrete & Continuous Dynamical Systems - B, 2010, 13 (2) : 249-267. doi: 10.3934/dcdsb.2010.13.249

[20]

Ryan T. Botts, Ale Jan Homburg, Todd R. Young. The Hopf bifurcation with bounded noise. Discrete & Continuous Dynamical Systems - A, 2012, 32 (8) : 2997-3007. doi: 10.3934/dcds.2012.32.2997

2019 Impact Factor: 1.233

Article outline

Figures and Tables

[Back to Top]